Alert archive / Ohio / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 203, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 22, 2012, 6:15 PM EDT for Carroll County, Jefferson County, Ohio; Hancock County, West Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 22, 2012, 6:15 PM EDT (22:15 UTC)
- Expired
- Sep 22, 2012, 7:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Carroll County, OH, Jefferson County, OH, Hancock County, WV
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 534 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
254
WUUS51 KPBZ 222215
SVRPBZ
OHC019-081-WVC029-222300-
/O.NEW.KPBZ.SV.W.0203.120922T2215Z-120922T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
615 PM EDT SAT SEP 22 2012
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL CARROLL COUNTY IN EAST CENTRAL OHIO...
NORTHERN JEFFERSON COUNTY IN EAST CENTRAL OHIO...
NORTHERN HANCOCK COUNTY IN NORTHERN WEST VIRGINIA...
* UNTIL 700 PM EDT
* AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR MECHANICSTOWN...
MOVING EAST AT 40 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MECHANICSTOWN... BERGHOLZ... HAMMONDSVILLE...
NEW CUMBERLAND... NEWELL...
TOMLINSON RUN STATE PARK... NEW MANCHESTER...
CHESTER...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772...OR POSTING TO
OUR FACEBOOK OR TWITTER SITES.
&&
LAT...LON 4070 8095 4070 8092 4065 8091 4064 8086
4060 8086 4060 8075 4058 8074 4058 8067
4062 8062 4063 8060 4061 8057 4063 8054
4048 8054 4052 8108
TIME...MOT...LOC 2214Z 265DEG 36KT 4061 8093
$$
982 follow-up statements
537
WWUS51 KPBZ 222235
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
635 PM EDT SAT SEP 22 2012
OHC019-222245-
/O.CAN.KPBZ.SV.W.0203.000000T0000Z-120922T2300Z/
CARROLL OH-
635 PM EDT SAT SEP 22 2012
...THE SEVERE THUNDERSTORM WARNING FOR CARROLL COUNTY IS CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.
LAT...LON 4063 8054 4048 8054 4049 8069 4051 8086
4059 8083 4060 8080 4058 8074 4058 8067
4063 8061 4061 8057
TIME...MOT...LOC 2235Z 265DEG 36KT 4063 8065
$$
OHC081-WVC029-222300-
/O.CON.KPBZ.SV.W.0203.000000T0000Z-120922T2300Z/
JEFFERSON OH-HANCOCK WV-
635 PM EDT SAT SEP 22 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR JEFFERSON COUNTY IN EAST CENTRAL OHIO...AND HANCOCK COUNTY IN
NORTHERN WEST VIRGINIA...
AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
NEWELL...MOVING EAST AT 40 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HAMMONDSVILLE... NEW CUMBERLAND... NEWELL...
TOMLINSON RUN STATE PARK... NEW MANCHESTER...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.
LAT...LON 4063 8054 4048 8054 4049 8069 4051 8086
4059 8083 4060 8080 4058 8074 4058 8067
4063 8061 4061 8057
TIME...MOT...LOC 2235Z 265DEG 36KT 4063 8065
$$365
WWUS51 KPBZ 222245
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
645 PM EDT SAT SEP 22 2012
OHC081-222255-
/O.CAN.KPBZ.SV.W.0203.000000T0000Z-120922T2300Z/
JEFFERSON OH-
645 PM EDT SAT SEP 22 2012
...THE SEVERE THUNDERSTORM WARNING FOR JEFFERSON COUNTY IN EAST
CENTRAL OHIO IS CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.
LAT...LON 4048 8054 4050 8061 4059 8063 4063 8061
4061 8057 4063 8054
TIME...MOT...LOC 2245Z 265DEG 36KT 4064 8052
$$
WVC029-222300-
/O.CON.KPBZ.SV.W.0203.000000T0000Z-120922T2300Z/
HANCOCK WV-
645 PM EDT SAT SEP 22 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR HANCOCK COUNTY...
AT 642 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED. THIS STORM WAS
LOCATED NEAR NEWELL...MOVING EAST AT 40 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TOMLINSON RUN STATE PARK... NEWELL...
NEW MANCHESTER...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.
LAT...LON 4048 8054 4050 8061 4059 8063 4063 8061
4061 8057 4063 8054
TIME...MOT...LOC 2245Z 265DEG 36KT 4064 8052
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 5:05 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Sep 22, 5:05 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 505 PM EDT SAT SEP 22 2012 .SYNOPSIS... A STRONG COLD FRONT WILL CROSS THE REGION EARLY TONIGHT WITH SCATTERED SHOWERS AND PERHAPS A THUNDERSTORM. MUCH COOLER AIR WILL ARRIVE FOR SUNDAY INTO MONDAY. && .NEAR TERM /THROUGH SUNDAY/... UPDATED FORECAST TO INCREASE WIND GUSTS. SEVERAL SITES IN WESTERN AND CENTRAL OHIO ARE SEEING GUSTS UP TO 40-50 MPH OUTSIDE OF THUNDERSTORMS...AND HAVE BUMPED UP FORECASTS ACCORDINGLY. CANNOT RULE OUT AN ISOLATED SITE RECEIVING WIND GUST CRITERIA OF 45 MPH...BUT DO NOT THINK THIS WILL BE WIDESPREAD ENOUGH TO WARRANT A WIND ADVISORY. PREVIOUS DISCUSSION FOLLOWS. SCATTERED SHOWERS AND A FEW STORMS ACROSS NORTHERN OHIO MID AFTERNOON WITH COLD FRONT AND UPPER LEVEL SHORTWAVE. WILL KEEP CHANCE FOR THUNDERSTORMS NORTH OF I-70 THIS EVENING. OTHERWISE SCATTERED SHOWERS FIRST HALF OF TONIGHT WILL BEGIN TO DIMINISH SOUTH TO NORTH AFTER MIDNIGHT AS FRONT AND SHORTWAVE PASS. WINDS WILL BE GUSTY THIS EVENING AHEAD OF AND WITH FRONT. EXPECT A FEW SHOWERS TO CONTINUE ACROSS THE I-80 CORRIDOR OVERNIGHT WITH SOME FLOW OFF THE LAKE AND COLD ADVECTION AT 850MB. FOR SUNDAY ONE MORE FAST MOVING UPPER DISTURBANCE WILL CROSS THE EASTERN LAKES AND COMBINED WITH FLOW OFF THE LAKES WILL BRING A FEW SHOWERS ESPECIALLY NORTH OF PITTSBURGH. TEMPERATURES WILL FALL OFF QUICKLY TONIGHT BEHIND FRONT WITH WELL BELOW NORMAL TEMPERATURES FOR SUNDAY. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... SURFACE HIGH PRESSURE WILL BUILD ACROSS REGION SUNDAY NIGHT AND DOMINATE REGION INTO TUESDAY. CLOUDS AND SHOWERS FROM COLD ADVECTION WILL END ACROSS THE NORTH SUNDAY NIGHT AS RIDGE BRINGS SUBSIDENCE AND TURNS FLOW FROM LAKES. WHERE CLEAR SKIES AND WINDS DIMINISHING FROST POSSIBLE SUNDAY NIGHT ESPECIALLY SHELTERED AREAS WITH LOWS EXPECTED INTO THE 30S. AS SURFACE HIGH SHIFTS EAST MONDAY THE BEGINNING OF A WARM UP AS TEMPERATURES RECOVER INTO THE 60S MONDAY AND MID 60S NORTH TO LOWER 70S SOUTH TUESDAY. MID AND HIGH CLOUDS WILL BE ON THE INCREASE LATE DAY TUESDAY AS A STORM SYSTEM MOVES EAST FORM THE CENTRAL PLAINS BUT A DRY DAY IS EXPECTED. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... CONSENSUS OF RECENT NAEFS AND ECE MODEL OUTPUT SHOWS A MORE ZONAL UPPER LEVEL JET STREAM PATTERN REPLACING THE PREVIOUS COLD UPPER TROUGH ACROSS EASTERN CANADA AND THE GREAT LAKES. HENCE CONCUR WITH GFS AND ECMWF MOS AND NAEFS MEDIAN VALUES THAT TEMPERATURES ACROSS THE UPPER OHIO VALLEY THIS PERIOD SHOULD MODERATE TO NEAR NORMAL LEVELS. A SLOW EASTBOUND COLD FRONT WILL PRODUCE BANDS OF SCATTERED SHOWERS LATE TUESDAY NIGHT INTO THURSDAY MORNING. ENSUING HIGH PRESSURE WILL PROVIDE DRY CONDITIONS LATER THURSDAY INTO SATURDAY. && .AVIATION /21Z SATURDAY THROUGH THURSDAY/... PER RECENT SURFACE AND SATELLITE DATA...EXPECT VFR CUMULUS WITH SURFACE WINDS FROM THE WEST GUSTING TO 30 KTS THE REST OF THE AFTERNOON. RECENT HIGH-RESOLUTION MODEL OUTPUT...SUCH AS THE 12Z WRF-NMM... SHOWS A SECONDARY COLD FRONT OF MOVING SOUTHEASTWARD THROUGH THE UPPER OHIO VALLEY EARLY TONIGHT. EXPECT A FRONTAL BAND OF MVFR SHOWERS THIS EVENING WITH POSSIBLE ISOLATED THUNDERSTORMS. LOCATIONS SUCH AS ZZV...HLG...PIT...BVI..AND FKL COULD SEE WIND GUSTS UP TO 30-40 KTS...EVEN IF SHOWERS ARE NOT PRESENT. HAVE CONTINUED A FORECAST OF POST-FRONTAL LATE NIGHT MVFR STRATOCUMULUS...DUE TO EVAPORATING RAIN INTO A COOLING SURFACE LAYER. HOWEVER CONFIDENCE IS LOWER THAN BEFORE. EARLIER THINKING WAS THIS SCENARIO COULD RESULT IN A PERIOD OF IFR...BUT MORE RECENT NAM MOS AND GFS LAMP QUESTION WHETHER THERE WILL BE EVEN ANY POST FRONTAL STRATOCUMULUS AT ALL. FOR CONTINUITY...OPTED TO MAINTAIN A FORECAST OF LATE NIGHT MVFR STRATOCUMULUS. SURFACE WINDS LATE TONIGHT AND SUNDAY WILL BE FROM THE NORTHWEST AT 8 TO 13 KTS. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Sep 22, 4:37 AM EDT, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 437 AM EDT SAT SEP 22 2012 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073-075-WVZ001>004-012-021-022-230845- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG- INDIANA-WASHINGTON-GREENE-WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO- MARSHALL-WETZEL-MARION-MONONGALIA- 437 AM EDT SAT SEP 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ001-PAZ074-076-WVZ023-041-230845- GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER- 437 AM EDT SAT SEP 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. FROST WILL BE POSSIBLE EARLY MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 22, 5:03 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 503 PM EDT SAT SEP 22 2012 OHZ040-041-PAZ007-013-222245- CARROLL-COLUMBIANA-MERCER-LAWRENCE- INCLUDING THE CITIES OF...CARROLLTON...EAST LIVERPOOL...SALEM... COLUMBIANA...EAST PALESTINE...WELLSVILLE...CALCUTTA...SHARON... HERMITAGE...GROVE CITY...GREENVILLE...FARRELL...NEW CASTLE... ELLWOOD CITY 503 PM EDT SAT SEP 22 2012 ...GUSTY SHOWERS... A LINE OF SHOWERS MOVING THROUGH NORTHEASTERN OHIO INTO NORTHWESTERN PENNSYLVANIA AS OF 5 PM WILL PRODUCE WIND GUSTS UP TO 40 MPH UNTIL 630PM. THIS COULD LEAD TO UNSECURED OUTDOOR ITEMS TO BECOME AIRBORNE AND SMALL BRANCHES TO COME DOWN. OHZ039-048-057-058-222245- TUSCARAWAS-COSHOCTON-MUSKINGUM-GUERNSEY- INCLUDING THE CITIES OF...NEW PHILADELPHIA...DOVER... UHRICHSVILLE...COSHOCTON...ZANESVILLE...CAMBRIDGE 503 PM EDT SAT SEP 22 2012 ...GUSTY WINDS... WINDS WILL GUST UP TO 45 MPH THROUGH 630 PM FOR PARTS OF EAST CENTRAL OHIO AHEAD OF A REINFORCING SHOT OF COOLER AIR. MOST WILL NOT OBSERVED ANY PRECIPITATION AS THE FRONT PASSES...BUT RATHER SUBSTANTIAL INCREASE IN WIND SPEEDS. THIS COULD LEAD TO UNSECURED OUTDOOR ITEMS TO BECOME AIRBORNE AND SMALL BRANCHES TO COME DOWN. 98
Local storm report, Sep 22, 6:03 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
603 PM EDT SAT SEP 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG HERMITAGE 41.23N 80.45W
09/22/2012 MERCER PA TRAINED SPOTTER
TREE DOWN
&&
EVENT NUMBER PBZ1200996
RGLocal storm report, Sep 22, 6:04 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
604 PM EDT SAT SEP 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG HERMITAGE 41.23N 80.44W
09/22/2012 MERCER PA EMERGENCY MNGR
TREE DOWN ON NORTH WATER AVE
&&
EVENT NUMBER PBZ1200997
RGLocal storm report, Sep 22, 6:05 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
605 PM EDT SAT SEP 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM TSTM WND DMG GREENVILLE 41.41N 80.38W
09/22/2012 MERCER PA EMERGENCY MNGR
TREE DOWN ON HICKORY ROAD
&&
EVENT NUMBER PBZ1200998
RGThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 11:16 PM EDT | Special Weather Statement | PBZ | Coshocton, Muskingum | 44 min |
| Sep 21, 11:53 PM EDT | Special Weather Statement | PBZ | Carroll, Columbiana, Tuscarawas | 52 min |
| Sep 22, 12:43 AM EDT | Special Weather Statement | PBZ | Carroll, Columbiana | 47 min |
| Sep 22, 12:51 AM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Columbiana | 54 min |
| Sep 22, 6:09 PM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 36 min |
| Sep 22, 6:27 PM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 18 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2012Severe Thunderstorm Warnings in West Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.